- NEW YORK - Heroin
users who heat the drug and then inhale it " a practice called "chasing
the dragon" " risk serious brain damage or death, researchers
- This form of heroin use is "increasingly popular,"
the authors point out, because people believe it will protect them against
transmission of HIV and other diseases associated with injecting heroin.
- But the practice carries a risk of untreatable brain
damage, with death due to progression of brain damage occurring in about
20% of cases. This month in the journal Neurology, Dr. Arnold Kriegstein
and colleagues from Columbia University and other New-York based medical
centers describe three patients who developed symptoms of a rare brain
disorder, progressive spongiform leukoencephalopathy, following regular
inhalation of vapor produced by heating powdered heroin on aluminum foil.
- In this type of brain damage, fluid-filled spaces cover
the brain's white matter, and patients develop symptoms such as loss of
coordination and difficulty moving and talking.
- The first reports of this rare brain disorder came from
the Netherlands a number of years ago, when 47 addicts who had "chased
the dragon" first had symptoms of slowed movements and impaired walking
ability, but which progressed to varying degrees of paralysis, tremor and
blindness in some users. Eleven out of the 47 patients died, which is a
very high mortality rate.
- The three patients described by the New York group are
the first cases of spongiform leukoencephalopathy to be reported in the
United States. Imaging studies of the brains of these three patients were
done and researchers made detailed observations on each of the three patients
following hospital admission. The first patient was a 21-year-old woman
who had been inhaling heroin vapor daily for about 6 months.
- Just before she was admitted to hospital, she was inhaling
four to five bags of heroin a day, and on admission, her symptoms actually
worsened even though she had stopped using heroin. "She was really
in very grave condition," Kriegstein told Reuters Health in an interview.
Although no treatment exists for this disorder, the New York team decided
to treat her with an antioxidant 'cocktail' consisting of high doses of
vitamin E, vitamin C and coenzyme Q. Two years later, the patient has only
mild movement problems.
- The second patient treated by the New York team was a
40-year-old man who had also been inhaling heroin vapor for some time.
Prior to admission, he had become progressively uncoordinated, and had
developed slurred speech. Doctors placed him on the same high-dose antioxidant
cocktail they had used for the first patient.
- Five months after being treated, the patient still had
some movement problems and he had developed a tremor, which impaired his
ability to carry out certain activities.
- The third patient in the report was a 28-year-old man
who had inhaled heroin vapor on occasion with the other two patients. Although
this patient's symptoms were much less severe, he still had signs of abnormal
movement when doctors examined him.
- Kriegstein noted that on imaging the brains of these
patients, the group saw significant abnormalities in the cerebellum, the
area of the brain that controls coordination of movement.
- "These abnormalities improved but they did not return
to normal even when patients themselves recovered to near normal,"
- This suggests that inhaling heroin vapor may cause permanent
brain damage, he added, and that more serious symptoms may re-emerge as
the patient ages. The other real concern, Kriegstein said, is that many
more patients may be at risk for the same brain damage as a result of the
growing practice of "chasing the dragon."
- "There is a certain heroin chic surrounding this
mode of use that gives it an ominous appeal among the more affluent users,"
Kriegstein explained. "So our concern is that more patients may develop
this illness, (which) is extremely grave and has no known treatment. Patients
may improve gradually over months to years, but most patients do not return
- The research team notes that the toxin causing the brain
damage in these cases is not known, but progression of the illness may
be due to "ongoing oxidative damage" initiated by a toxin. Kreigstein
noted that there are estimates put the number of "hard-core"
heroin users in the US at between 500,000 to 1 million. "We suspect
that there may be many more cases (of heroin-related brain damage) that
are being misdiagnosed," he stated.